Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 8, NWS Blacksburg, VA

April 12, 20134 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 12, 2013, 4:23 AM EDT for 4 counties in Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2013, 4:23 AM EDT (08:23 UTC)
Expired
Apr 12, 2013, 5:30 AM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 4:55 AM EDTTSTM WND DMG2 W Climax, VAA TREE WAS BLOWN DOWN ALONG ANDERSON MILL ROAD.
Apr 12, 5:00 AM EDTTSTM WND DMG4 Wnw Gretna, VAA TREE WAS BLOWN DOWN ACROSS SANDY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS51 KRNK 120823
SVRRNK
VAC067-089-143-690-120930-
/O.NEW.KRNK.SV.W.0008.130412T0823Z-130412T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 530 AM EDT

* AT 418 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR VILLA HEIGHTS...OR 2 MILES WEST OF 
  MARTINSVILLE CITY...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...             SYDNORSVILLE...
  SPENCER...                       AXTON...
  BASSETT...                       CALLANDS...
  CHATHAM...                       HURT...
  GRETNA...                        MARTINSVILLE AIRPORT...
  FIGSBORO...                      COLLINSVILLE...
  HORSE PASTURE...                 SNOW CREEK...
  SANDY RIVER...                   MOUNTAIN VALLEY...
  CHATMOSS...                      LEATHERWOOD...
  STANLEYTOWN...                   OAK LEVEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. A 
TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3679 8009 3679 8004 3681 8006 3687 7990
      3702 7949 3701 7948 3702 7946 3710 7925
      3675 7919 3655 8002
TIME...MOT...LOC 0822Z 248DEG 45KT 3668 7992 

$$

RS
3 follow-up statements
254 
WWUS51 KRNK 120846
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 AM EDT FRI APR 12 2013

VAC690-120855-
/O.CAN.KRNK.SV.W.0008.000000T0000Z-130412T0930Z/
CITY OF MARTINSVILLE VA-
446 AM EDT FRI APR 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF MARTINSVILLE IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3660 7981 3687 7990 3702 7949 3701 7948
      3702 7946 3710 7925 3675 7919
TIME...MOT...LOC 0845Z 244DEG 37KT 3668 7970 

$$

VAC067-089-143-120930-
/O.CON.KRNK.SV.W.0008.000000T0000Z-130412T0930Z/
PITTSYLVANIA VA-FRANKLIN VA-HENRY VA-
446 AM EDT FRI APR 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT 
FOR CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 444 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED NEAR AXTON...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...                  AXTON...
CHATHAM...                       CALLANDS...
HURT...                          GRETNA...
FIGSBORO...                      SNOW CREEK...
SANDY RIVER...                   MOUNTAIN VALLEY...
CHATMOSS...                      LEATHERWOOD...
DRY FORK...                      CLIMAX...
SAGO...                          JAVA...
SWANSONVILLE...                  AJAX...
CHALK LEVEL...                   PITTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. A 
TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3660 7981 3687 7990 3702 7949 3701 7948
      3702 7946 3710 7925 3675 7919
TIME...MOT...LOC 0844Z 244DEG 37KT 3668 7970 

$$

RS
741 
WWUS51 KRNK 120910
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI APR 12 2013

VAC067-089-120919-
/O.CAN.KRNK.SV.W.0008.000000T0000Z-130412T0930Z/
FRANKLIN VA-HENRY VA-
510 AM EDT FRI APR 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN FRANKLIN AND NORTHEASTERN HENRY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3696 7958 3702 7949 3701 7948 3710 7925
      3675 7919 3665 7961
TIME...MOT...LOC 0909Z 247DEG 47KT 3679 7934 

$$

VAC143-120930-
/O.CON.KRNK.SV.W.0008.000000T0000Z-130412T0930Z/
PITTSYLVANIA VA-
510 AM EDT FRI APR 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT 
FOR CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
   
AT 506 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED NEAR CHATHAM...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
CALLANDS...                      CHATHAM...
HURT...                          GRETNA...
DRY FORK...                      CLIMAX...
SWANSONVILLE...                  JAVA...
AJAX...                          PITTSVILLE...
CHALK LEVEL...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. A 
TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3696 7958 3702 7949 3701 7948 3710 7925
      3675 7919 3665 7961
TIME...MOT...LOC 0906Z 247DEG 47KT 3679 7934 

$$

RS
314 
WWUS51 KRNK 120925
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT FRI APR 12 2013

VAC143-120935-
/O.EXP.KRNK.SV.W.0008.000000T0000Z-130412T0930Z/
PITTSYLVANIA VA-
525 AM EDT FRI APR 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL PITTSYLVANIA COUNTY WILL EXPIRE AT 530 AM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3696 7958 3702 7949 3701 7948 3710 7925
      3675 7919 3665 7961
TIME...MOT...LOC 0925Z 248DEG 45KT 3679 7934 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:45 AM EDT, 38 minutes earlier.

Area forecast discussion, Apr 12, 3:45 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT FRI APR 12 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE MID ATLANTIC REGION
TODAY. THIS FRONT WILL MOVE OFF THE COAST TONIGHT. HIGH PRESSURE
CONTROLS THE WEATHER SATURDAY BUT ANOTHER DISTURBANCE ARRIVES BY
THE SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 325 AM EDT FRIDAY...

CONVECTIVE LINE IS STEADILY CROSSING THE ALLEGHANY HIGHLANDS SOUTH
INTO THE NC FOOTHILLS...AND SHOULD BE EAST OF THE BLUE RIDGE BY 10-
12Z. THE SLOWER SOLUTION TO THE MODELS SEEMS TO BE WORKING BEST
WHICH FAVORS A NAM/ECMWF BLEND. STILL SHOULD SEE SOME KICK EAST OF
THE CWA ONCE THE UPPER WAVE PASSES BY AROUND 12Z. ISSUES THIS
MORNING WILL BE EMBEDDED CELLS THAT COULD BRING A GUST OVER 50 MPH
AND POTENTIAL FOR ISOLATED TORNADO MAINLY SOUTH OF THE VA/NC BORDER
FROM DANVILLE VA EAST UNTIL ABOUT 12-14Z. THEN THREAT SHOULD BE
MAINLY EAST OF THE AREA WITH LINGER SHOWERS/TSRA IN THE PIEDMONT AND
DRYING TAKING PLACE FROM THE SOUTHWEST AS DRY SLOT FOLLOWS THE
SHORTWAVE AS SEEN ON WV LOOP ACROSS TN.

8H TEMPS STARTING OUT IN THE +8 WEST TO +13 EAST RANGE WILL FALL TO
ZERO TO +5C BY MIDNIGHT. TODAY THOUGH...THE TEMPS SHOULD STAY MILD
AS WE ARE SITUATED STILL IN SW FLOW ALOFT BEFORE THE MAIN UPPER
TROUGH PUSHES ACROSS TONIGHT. HIGHS WILL BE DETERMINED ON THE EXTENT
OF CLOUDS...BUT MOST AREAS WEST OF THE PIEDMONT WILL BE CLEARING OUT
BY MIDDAY AND SHOULD BE IN THE 60S...WITH POTENTIAL FOR 70S GIVEN
THE MILD START THIS MORNING. APPEARS THE EAST WILL BE HANGING ONTO
SOME CLOUDS LONGER BUT SHOULD STILL PUSH 80 EAST OF DANVILLE/LYH.

TONIGHT...HIGH PRESSURE STARTS TO SHIFT EWD ACROSS THE TN VALLEY
WHILE THE SHORTWAVE EXITS TO THE NORTHEAST. NOT IMPRESSED WITH
UPSLOPE PRECIP CHANCES WITH THE AREA WEST OF LWB MAYBE GETTING SOME
SPRINKLES OR FLURRIES. KEPT TEMPS CLOSE TO THE PREVIOUS FORECAST OF
30S WEST TO 40S EAST.

SATURDAY LOOKS DRY AND MILD WITH HIGHS RANGING FROM THE UPPER
50S/LOWER 60S WEST TO THE LOWER 70S EAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 340 AM EDT FRIDAY...

DUE TO HEAVY LOAD ON THE NEAR TERM OF THE FORECAST...NO CHANGES
WERE MADE TO THIS PERIOD.

DIMINISHING WINDS SATURDAY NIGHT INTO SUNDAY AS HIGH PRESSURE
PASSES OVHD. COOLEST MORNING APPEARS THAT IT WILL BE SUNDAY
MORNING WITH FROST POSSIBLE...ESP IN THE MOUNTAIN VALLEYS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 745 PM EDT THURSDAY...

SOUTHERLY FLOW RETURNS NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE
SOUTHEASTERN STATES. THERE IS THE POTENTIAL FOR REPEAT WARMTH AS 85H
TEMPS CLIMB BACK ABOVE 10 DEG C...ALTHOUGH SUBTLE DIFFERENCES IN THE
PATTERN MAY PRODUCE MORE CLOUD COVER AND TEMPER THE OVERALL
TEMPERATURE MAGNITUDE. FOR MONDAY THERE IS A SOUTHERN STREAM SHORT
WAVE THAT IS PROGGED TO MOVED EAST ACROSS THE SOUTHEAST STATES. THIS
FEATURE MAY CAST SOME CLOUD COVER OUT WAY DURING THE DAY MONDAY
ASSOCIATED WITH SCATTERED SHOWERS.

THE REST OF THE WEEK WE WILL BE SITUATED JUST SOUTH OF A EAST-WEST
NEARLY STATIONARY FRONTAL BOUNDARY. A WEAK COLD FRONT IS FORECAST
TO DROP SOUTH THROUGH THE GREAT LAKES MONDAY...SETTLING INTO THE
OHIO VALLEY AND NORTHERN MID-ATLANTIC TUESDAY. PROXIMITY OF THIS
FRONT WILL BE KEY IN HOW MUCH CLOUD COVER WE EXPERIENCE MID
WEEK...THE GFS BRINGING THIS FEATURE ALL THE WAY DOWN TO I-64...AND
THE ECMWF HANGING IT UP NORTH OF THE MASON-DIXON.  ATTM WILL SKEW
FORECAST TEMPERATURES TO THE WARMER SIDE OF NORMAL BY AT LEAST 15
DEGREES...WHICH FAVORS MORE OF A GFS SOLUTION.  IF THE ECMWF TURNS
OUT TO BE CORRECT THEN WE WILL NEED TO ADJUST THE NUMBERS UPWARD
CLOSER TO WHAT JUST TOOK PLACE THIS PAST WEEK.

CAN'T RULE OUT SOME WIDELY SCATTERED SHOWERS DURING THE WEEK PER
INCREASING INSTABILITY RESULTING FROM THE WARMER TEMPS AND HIGHER
DEWPOINTS...BUT ANY SIGNIFICANT WIDESPREAD WETTING SHOULD HOLD OFF
UNTIL THE END OF NEXT WEEK WHEN ANOTHER LONG WAVE TROF AND
ASSOCIATED STRONG SFC FRONT WORKS ITS WAY ACROSS THE CONUS REACHING
OUR FCST AREA IN THE THURSDAY/FRIDAY TIME FRAME.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
AS OF 135 AM EDT FRIDAY...

CONTINUE TO SEE MODERATE TO HEAVY SHOWERS WITH EMBEDDED
THUNDERSTORMS FROM THE BLUE RIDGE WEST THIS MORNING. THE TERMINALS
WILL BE STAYING SUB VFR MOST OF THE TIME WITH LOCAL IFR OR WORSE
POSSIBLE IN THE HEAVY DOWNPOURS. AM GOING TO KEEP CONDITIONS IN
THE SUB VFR RANGE AND TAKING IT DOWN TO SUB VFR AT LYH/DAN BETWEEN
08-09Z..AS THE LINE OF SHOWERS SHOULD BE THERE BY THEN. OVERALL
THE TIMING IS A LITTLE SLOWER WITH THE FRONT SO WINDS STAY
SOUTHERLY AND GUSTY EVEN OUTSIDE THE HEAVIER RAINS THROUGH THE
MORNING. WILL SEE WINDS FINALLY SHIFT TO THE SOUTHWEST AT BLF/LWB
IN THE 10-12Z TIME FRAME...THEN WEST AFTER 15Z. DURING THIS TIME
THINGS DRY OUT AND CIGS RISE AND EVENTUALLY SCATTER OUT. BCB/ROA
WILL SEE WINDS SHIFT TO THE SOUTHWEST 12-14Z THEN WEST
15-18Z...GOING TO VFR DURING THIS TIME. THE FRONT WILL BE IN THE
LYH/DAN AREA TIL 18Z SO WILL SEE THEM FINALLY DRY OUT AROUND
MIDDAY AS MOST OF THE DEEPER MOISTURE SHIFTS TO THE COAST. WINDS
SHIFT TO THE SW TO WEST THERE FROM 16-19Z.

CONFIDENCE IS HIGH ON SLOWER TIMING OF THE FRONT...WITH MODERATE
CONFIDENCE ON CIGS/VSBYS. AGAIN TIME WINDOWS FOR IFR OR WORSE WILL
BE SMALL...LESS THAN 1 HOUR IN HEAVIER RAIN SO WILL HAVE TO PUT IN
TEMPO GROUPS AS NEEDED OR AMEND.

HIGH PRESSURE WILL BUILD INTO THE AREA LATE FRIDAY AFTERNOON.

HIGH CONFIDENCE OF VFR CONDITIONS AT ALL TAF LOCATIONS THROUGH
SUNDAY. THE NEXT DISTURBANCE MOVES IN MONDAY AND TUESDAY BRINGING
A SLIGHT CHANCE OF PRECIPITATION AND BRIEF PERIODS OF MVFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/NF/WP
Hazardous weather outlook, Apr 11, 3:45 PM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU APR 11 2013

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-121945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE AREA DURING THE EARLY MORNING
HOURS OF FRIDAY. AHEAD OF THE FRONT...THUNDERSTORMS ARE
POSSIBLE...ONE OR TWO OF WHICH COULD BECOME SEVERE...WITH THE MAIN
THREAT IN THE FORM OF GUSTY WINDS. EVEN WITHOUT THE PRESENCE OF
LIGHTNING/THUNDER...SOME OF THE MORE INTENSE SHOWERS WILL BE
CAPABLE OF PULLING THE STRONGER WINDS ALOFT DOWN TO THE
SURFACE.POSSIBLY RESULTING IN BOWING SEGMENTS. IN ADDITION TO
WINDS...OTHER THREATS INCLUDE AN ISOLATED POSSIBILITY OF
TORNADOES...ESPECIALLY EAST OF THE BLUE RIDGE...AND PROLONGED
PERIODS OF HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED FLASH
FLOODING. THE TIME FRAME FOR THE GREATEST THREAT OF SEVERE WEATHER
WILL BE FROM AROUND MIDNIGHT IN THE WEST...INTO LATE FRIDAY
MORNING FURTHER EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG STORMS WILL BE POSSIBLE ALONG AND EAST OF A DANVILLE
TO LYNCHBURG LINE LATE FRIDAY MORNING AND DURING THE EARLY
AFTERNOON...JUST AS THE COLD FRONT IS EXITING THE AREA TO THE
EAST. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HAIL...IN ADDITION TO STRONGER WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-WVZ042>045-121945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG FRONT ENTERS THE AREA TONIGHT. AHEAD OF IT A LINE OF
SHOWERS AND SOME THUNDERSTORMS WILL OCCUR. SOME OF THE STRONGER
STORMS COULD BRING DAMAGING WIND GUSTS ALONG WITH TORRENTIAL
RAINFALL. THE TIME FRAME FOR THIS WILL BE MAINLY DURING THE
EVENING INTO EARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 12, 12:20 AM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT FRI APR 12 2013

WVZ042>045-120515-
MERCER WV-SUMMERS WV-GREENBRIER WV-MONROE WV-
1220 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  WESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 115 AM EDT

* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM ELLISON TO PRINCETON...OR ALONG A LINE EXTENDING FROM
  PIPESTEM TO ROCKY GAP...AND MOVING NORTHEAST AT 45 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...                     LEWISBURG...
  HINTON...                        WHITE SULPHUR SPRINGS...
  RONCEVERTE...                    PIPESTEM...
  ALDERSON...                      RUPERT...
  UNION...                         SANDSTONE...
  NEOLA...                         RENICK...
  MAXWELTON...                     LEWISBURG AIRPORT...

LAT...LON 3823 8036 3811 8036 3805 8027 3806 7996
      3742 8072 3740 8080 3743 8086 3737 8087
      3728 8112 3729 8112 3764 8106 3771 8097
      3768 8088 3782 8094 3787 8075 3806 8083
      3806 8085 3809 8083 3808 8071 3827 8044
TIME...MOT...LOC 0417Z 205DEG 40KT 3760 8100 3731 8108

AS
Special weather statement, Apr 12, 12:56 AM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 AM EDT FRI APR 12 2013

VAZ007-009-010-012-WVZ042-120545-
SMYTH VA-TAZEWELL VA-BLAND VA-WYTHE VA-MERCER WV-
1256 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 145 AM EDT

* AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHEAST OF GRUNDY TO CHILHOWIE...OR ALONG A LINE
  EXTENDING FROM 10 MILES NORTHEAST OF DAVENPORT TO 7 MILES
  SOUTHEAST OF SALTVILLE...AND MOVING EAST AT 60 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...                     WYTHEVILLE...
  BLAND...                         MARION...
  PRINCETON...                     BURKES GARDEN...
  BLUEFIELD...                     TAZEWELL...
  RICHLANDS...                     SALTVILLE...

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3742 8131 3742 8128
      3746 8131 3753 8121 3710 8092 3703 8090
      3687 8077 3670 8165 3680 8170 3693 8183
      3696 8178 3715 8190
TIME...MOT...LOC 0452Z 251DEG 54KT 3720 8200 3678 8169

AS
Special weather statement, Apr 12, 1:12 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 AM EDT FRI APR 12 2013

WVZ045-120545-
GREENBRIER WV-
112 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 145 AM EDT

* AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR MEADOW BLUFF...OR 4 MILES
  SOUTH OF RUPERT...MOVING NORTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...                        RENICK...
  RAINELLE...                      ANJEAN...
  MEADOW BLUFF...                  DUO...
  QUINWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3816 8036 3811 8036 3803 8025 3778 8069
      3786 8078 3788 8075 3794 8080 3807 8074
      3809 8069 3826 8044
TIME...MOT...LOC 0509Z 219DEG 34KT 3788 8069

AS
Local storm report, Apr 12, 1:21 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 AM EDT FRI APR 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     TSTM WND GST     1 SSE RICHLANDS         37.09N 81.80W
04/12/2013  M56 MPH          TAZEWELL           VA   TRAINED SPOTTER

&&

RSTONEFI
Special weather statement, Apr 12, 1:48 AM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 AM EDT FRI APR 12 2013

NCZ001>003-018-019-VAZ010>013-015-016-120645-
SURRY NC-WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GILES VA-BLAND VA-
CARROLL VA-GRAYSON VA-WYTHE VA-PULASKI VA-
148 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 AM EDT

* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM BLAND TO AHO...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH
  OF WYTHEVILLE TO BLOWING ROCK...AND MOVING NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...                      ALLISONIA...
  PULASKI...                       WYTHEVILLE...
  BLAND...                         GALAX CITY...
  POPLAR HILL...                   PEARISBURG...
  HILLSVILLE...                    DUBLIN...
  MC GRADY...                      NARROWS...
  WILBAR...                        SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3612 8163 3675 8132 3677 8126 3681 8128
      3727 8105 3729 8096 3746 8057 3725 8057
      3723 8061 3718 8058 3695 8058 3693 8064
      3686 8058 3666 8059 3660 8063 3655 8060
      3611 8154
TIME...MOT...LOC 0543Z 235DEG 24KT 3707 8107 3616 8158

AS
Special weather statement, Apr 12, 3:48 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EDT FRI APR 12 2013

NCZ003>005-VAZ032-033-043-120845-
STOKES NC-SURRY NC-ROCKINGHAM NC-FRANKLIN VA-PATRICK VA-HENRY VA-
348 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 AM EDT

* AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR WESTFIELD...OR 4 MILES
  SOUTHWEST OF FRANCISCO...MOVING NORTHEAST AT 45 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...             SYDNORSVILLE...
  ROCKY MOUNT...                   SPENCER...
  ARARAT...                        AXTON...
  BASSETT...                       FERRUM...
  FRANCISCO...                     PILOT MOUNTAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3627 8045 3655 8062 3660 8062 3665 8055
      3665 8049 3670 8046 3711 7974 3663 7969
      3654 7972 3654 7969
TIME...MOT...LOC 0744Z 241DEG 39KT 3647 8044

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:18 PM EDTSpecial Weather StatementRNKFloyd42 min
Apr 12, 12:56 AM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe49 min
Apr 12, 1:48 AM EDTSpecial Weather StatementRNKCarroll, Giles, Grayson, Pulaski, Wythe, City of Galax57 min
Apr 12, 3:48 AM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville57 min
Apr 12, 4:41 AM EDTSpecial Weather StatementRNKCity of Danville64 min
Apr 12, 4:55 AM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg65 min
Apr 12, 5:15 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville30 min
Apr 12, 5:39 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell66 min
Apr 12, 5:44 AM EDTSpecial Weather StatementRNKCharlotte, Halifax61 min
Apr 12, 6:47 AM EDTSpecial Weather StatementRNKCharlotte28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.